Increased risk of stroke after discontinuation of acetylsalicylic acid: A UK primary care study

Objectives:

Discontinuation of low-dose acetylsalicylic acid (ASA) therapy may increase the risk of ischemic events. This study evaluated the risk of ischemic stroke (IS) and TIA after low-dose ASA discontinuation in patients with cardiovascular disease or cerebrovascular disease.

Methods:

The Health Improvement Network UK primary care database was used to identify a cohort of individuals aged 50–84 years with a first prescription for low-dose ASA (75–300 mg/day) for the secondary prevention of cardiovascular or cerebrovascular events in 2000–2007 (n = 39,512). Individuals were followed up for a mean of 3.4 years to identify cases of IS/TIA. Nested case-control analyses were used to assess risk factors for IS/TIA, including low-dose ASA discontinuation.

Results:

The overall incidence of IS/TIA was 5.0 per 1,000 person-years (95% confidence interval [CI] 4.6–5.4). IS/TIA was significantly more common in patients with a previous diagnosis of cerebrovascular disease (relative risk [RR] 2.79; 95% CI 2.05–3.80) or atrial fibrillation (RR 1.71; 95% CI 1.28–2.29) than in those without these conditions. Compared with current users of low-dose ASA, those who discontinued treatment 31–180 days before the index date had a significantly increased overall risk of IS/TIA (RR 1.40; 95% CI 1.03–1.92). The most common reason for discontinuation was patient nonadherence.

Conclusion:

In patients prescribed low-dose ASA for the secondary prevention of cardiovascular or cerebrovascular events, discontinuation of low-dose ASA was associated with a 40% increase in the risk of IS/TIA compared with continuation of therapy.

Classification of evidence:

This study provides Class III evidence that discontinuation of low-dose ASA is associated with a 40% increased risk of stroke within 31–180 days of discontinuation.

http://www.neurology.org/cgi/content/short/76/8/740?rss=1



Categories: Neurology, Vascular

Leave a Reply

%d bloggers like this: